Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 23, NWS Indianapolis, IN

May 9, 2000Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 9, 2000, 3:59 PM EST for Tippecanoe County, Indiana. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 9, 2000, 3:59 PM EST (20:59 UTC)
Expired
May 9, 2000, 4:30 PM EST
In force
31 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tippecanoe County, IN

What was reported inside it

TimeReportWhereRemark
May 9, 4:05 PM ESTHail 1.75Lafayette, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:30 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -452 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-452 m²/s²
0-3 km storm-relative helicity
-893 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 092100
SVRIND
INC157-092130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
359 PM EST TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TIPPECANOE COUNTY IN WEST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF LAFAYETTE

* UNTIL 430 PM EST

* AT 355 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF SHADELAND...OR ABOUT 14 MILES
  SOUTHWEST OF LAFAYETTE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHADELAND AT 405 PM EST
  LAFAYETTE AT 415 PM EST
  BATTLE GROUND AT 420 PM EST

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST TUESDAY EVENING
FOR SOUTHEASTERN INDIANA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EST
TUESDAY EVENING FOR INDIANA.

LAT...LON 4056 8711 4023 8709 4025 8673 4057 8672

TUCEK/CREAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:20 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, May 9, 2:20 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST TUE MAY 9 2000

MODELS ADVERTISE A PROGRESSIVE UPPR FLOW ACRS THE RGN DURG THIS FCST
PD. SHORT WV TROF CURRENTLY LOCATED IN THE MIDWEST IS XPCTD TO MOV
OVR THE STATE TONIGHT. ASSOCIATED SFC CDFNT PROGGED TO PASS THRU IN
THE EARLY EVEN HRS...PROBABLY EXITING THE CWA AROUND 04Z OR SO. ALL
MODELS IN GOOD AGREEMENT WITH THESE DETAILS. FCST FOCUS CENTERS ON
POPS WITH THE CDFNT.

TSTMS BEGINNING TO FIRE AHEAD OF CDFNT ACRS IL/MO. AMS IS STILL QUITE
UNSTABLE ACRS THE AREA...RANGING FM -6 OVR THE NW SECTIONS TO -9 IN
THE SE. XPCT TSTMS TO BECOMING MORE NUMEROUS IN THE NEXT COUPLE OF
HRS AS SFC CDFNT/UPPR SYS MOV INTO THE UNSTABLE AIR. WL CONT TO
MENTION SVR IN ZONES IN LIEU OF WS253.

TSTM THREAT SHOULD END THIS EVEN WITH FROPA...BUT MOISTURE PROGS FM
THE MODELS SUGGEST SOME WRAP AROUND PCPN MAY MOV INTO THE NRN
SECTIONS AFTER MIDNIGHT AND MAY LINGER IN THE NE CORNER EARLY WED
MORN. WL ACCOUNT FOR THIS POSSIBILITY IN ZONES. OTHERWISE...AS SFC HI
PRES BUILDS IN...SKIES SHOULD GRADUALLY CLR OUT FOR WED AND WED
NIGHT. AVN MODEL IS CONSISTENT AT HINTING ABOUT THE POSSIBILITY OF
WAA PCPN IN THE NRN/CENTRAL ZONES ON THURS. WL ADD CHC POPS FOR THURS
FOR THESE AREAS.

CONSIDERING LO LVL TEMP PTNS FM THE MODELS...NGM MOS GUIDANCE LOOKS
GOOD FOR THE MOST PART...BUT MAXES ON THURS APPEAR ABOUT 3-5 DEG TOO
WARM CONSIDERING INCREASING CLD COVER/PCPN THREAT.

.IND...NONE.
JAS

In the hours before

Special weather statement, May 9, 2:48 PM EST, 1 hour 11 minutes before
INZ021-028>031-035>041-043>048-051>056-060>063-067>070-092045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
248 PM EST TUE MAY 9 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM...

AT 240 PM...THUNDERSTORMS WERE DEVELOPING RAPIDLY OVER EASTERN
ILLINOIS. THE STORMS WILL AFFECT CENTRAL INDIANA FOR THE REST OF THE
AFTERNOON. HEAVY RAIN...STRONG GUSTY WIND...FREQUENT LIGHTNING...
AND HAIL ARE LIKELY. THE STORMS WILL MOVE RAPIDLY NORTHEAST AT 40
MILES AN HOUR.
Local storm report, May 9, 2:57 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
257 PM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....S

0256 PM    PARAGON                   IN   1.75 INCH HAIL
05/09/00   MORGAN
Local storm report, May 9, 3:41 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
341 PM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0339 PM    WILLIAMSPORT              IN   1.75 INCH HAIL
05/09/00   WARREN
Special weather statement, May 9, 3:41 PM EST, 18 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-092130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
341 PM EST TUE MAY 9 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM...

AT 335 PM...A LINE OF THUNDERSTORMS WAS STRETCHED ALONG THE INDIANA
AND ILLINOIS STATE LINE. THE STORMS WILL CONTINUE TO MOVE EAST
THROUGH CENTRAL INDIANA. HEAVY RAIN...FREQUENT LIGHTNING...HEAVY
RAIN...AND LARGE HAIL CAN BE EXPECTED WITH THE STORMS.
Local storm report, May 9, 3:50 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
350 PM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 PM    ATTICA                    IN   1.75 INCH HAIL
05/09/00   FOUNTAIN                       TREES AND POWER LINES
                                          DOWN.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:15 PM ESTSevere Thunderstorm WarningINDOwen45 min
May 9, 2:51 PM ESTTornado WarningINDMorgan24 min
May 9, 3:11 PM ESTSevere Thunderstorm WarningINDJohnson, Marion34 min
May 9, 3:14 PM ESTSevere Thunderstorm WarningINDVermillion, Warren46 min
May 9, 4:04 PM ESTSevere Thunderstorm WarningINDFountain, Parke, Vermillion26 min
May 9, 4:06 PM ESTSevere Thunderstorm WarningINDVigo39 min
May 9, 4:17 PM ESTSevere Thunderstorm WarningINDClay28 min
May 9, 4:27 PM ESTSevere Thunderstorm WarningINDMontgomery33 min
May 9, 4:34 PM ESTSevere Thunderstorm WarningINDCarroll26 min
May 9, 4:44 PM ESTSevere Thunderstorm WarningINDPutnam31 min
May 9, 4:47 PM ESTSevere Thunderstorm WarningINDBoone, Clinton43 min
May 9, 4:58 PM ESTSevere Thunderstorm WarningINDHendricks47 min
May 9, 5:09 PM ESTSevere Thunderstorm WarningINDHamilton, Tipton51 min
May 9, 5:09 PM ESTSevere Thunderstorm WarningINDHoward51 min
May 9, 5:18 PM ESTTornado WarningINDBoone, Hendricks, Marion27 min
May 9, 5:39 PM ESTSevere Thunderstorm WarningINDMadison36 min
May 9, 5:42 PM ESTSevere Thunderstorm WarningINDDelaware48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.